Tuesday, February 24, 2009


I feel awful.

I got to the bottom, yesterday, of why the first bone marrow under versed didn't hurt, but he crazy guy and his RN didn't get the job done. It seems the first bone marrow also included propyfol, which is a strong conscious sedation. The people in interventional radiology either didn't read the full notes from the same procedure, or weren't allowed to administer it. Either way, now I know what happened.

We checked in a the myeloma clinic to ask a dozen questions that weren't answered before and to get my mandatory pre-op counseling. In this session, a hefty doktor from former union of soviet socialist republics asked me a few questions. After a few minutes, this man who had only one vovel anywhere in his name decided I need to go on an anti-depressant as this procedure is psychologically and emotionally damaging. I hold him both BB and the mandatory psychology visit indicated that I was not depressed at all and didn't need it. He said "you should take it. I take it." I look at this guy and wonder if growing up in Chernobyl was as depressing as it sounds. Finally, he mentioned that this particular type of anti-depressant also works against neuropathy. That raised an eyebrow, so we filled the prescription just in case I start tingling!

After a lot of self-advocacy (which could be read as "whining" or "complaining") I pushed them into scheduling the two procedures (bone marrow transplant and central line placement) under concious sedation, back-to-back. They pulled this off and I woke up in recovery with a bandage on my butt and three large IVs hanging out of my jugular vein!

I felt fine in recovery, but I was verrry groggy. Groggier than I have been before on Versed. But it did it's trick. No pain, no recollection of anything, kudos. The recovery nurse pushed some water and graham crackers on me. Ten minutes later I was barfing into a plastic bag. Ugh.

Then we went to the infusion center, where I had blood drawn through one of the lovely new neck IVs, and where I had my test dose of Melphalan infused. We left.

I was too exhausted to do anything other than throw up two more times and go to sleep -- this was about 5PM. At 1:30 I got up and my back hurt just as much as before. I took an Oxycontin. I woke up at 9AM and I feel nauseous and in pain; I took another Oxycontin. Dr. Yuri Andropov was supposed to prescribe some strong antinausea meds but they haven't really done so yet -- that's one thing we will demand today.

We have a 10AM at the infusion center...I hope I leave there feeling better than I do right now. This sucks.


  1. Hi Nick;

    I'm curious, was the anti-depressant called Etifoxine or Stresam?

    Best wishes going forward.


  2. The Enge's here, Kathleen representing. A close friend that had cancer and treated at USC was also prescribed anti-depressants. The oncologist, who treats many in the medical profession, insisted on the anti-depressant meds for ALL his patients, otherwise he would not take their case. He wants his patients to stay absolutely positive throughout their treatment which often times is not easy. The doctor feels the mind - body connection is quite powerful. My friend is a survivor now and speaks openly about what she owes to anti-depressants on her road to recovery.
    Best wishes to you on your recovery - we are cheering for you and your family!
    Warmly, Ron and Kathleen Enge.

  3. In answer to the above, the anti-depressant is called Cymbalta. I don't think there is any wrong with anti-depressants and I don't believe this is any stigma associated with taking them. But I am resisting somewhat because it means yielding even an inch to this disease, and because neither BB nor the psychiatrist with whom I met as part of their standard intake interviews thought I was depressed. But I have a follow up with another kind of therapist today (they want to cover all their bases here) so we'll see what he/she says.

  4. Hi Nick...I hope you feel better (in theory, as you said) soon. I just wanted to make a quick comment on Cymbalta. I know everybody has a different experience with meds, so you can take what I say with a grain of salt (and a margarita?). My husband was prescribed that a while back (a year before his cancer Dx), and boy howdy did he ever have side effects with that one. Night sweats, big mood swings, um, "other stuff," etc. Some effects cleared up after a while (6+ weeks), others remained. He eventually quit them cold turkey, which was really not smart, medically speaking.

    He then went on Wellbutrin for a while but it was discontinued b/c of his seizures. Lexapro followed that, which also worked well.

    I had commented a while back about Pat's neuropathy problem, and had thought it was chemo-related, but it turns out his could be a side effect of what he takes for seizure control :(

    I certainly hope you have success on the first try with your route--I'll say some extra prayers. Stay as positive as you can!